California, 2004

Wildfire in California, September 6, 2004

September 6, 2004 · NWS SGX · 1 event in 1 county or zone

This fire burned 65 acres of brush two miles south of the San Diego Wild Animal Park in the San Pascual Valley. It was started by a boy playing with fireworks.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

This fire burned 65 acres of brush two miles south of the San Diego Wild Animal Park in the San Pascual Valley. It was started by a boy playing with fireworks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 6, 9:30 AM PST, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 6, 9:30 AM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
1030 AM PDT MON SEP 6 2004

.SYNOPSIS...HIGH PRESSURE ALOFT WILL CONTINUE HOT WEATHER INTO MID
WEEK. A TROUGH OF LOW PRESSURE MOVING INLAND TO THE NORTH WILL BRING
A COOLING TREND THE LATTER HALF OF THE WEEK ALONG WITH A SLOWLY
INCREASING MARINE LAYER. MOISTURE IN SOUTHERLY FLOW ALOFT WILL CAUSE
A SLIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS WEDNESDAY AND
THURSDAY AFTERNOONS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...MOSTLY CLEAR TODAY. THE 12Z NKX SOUNDING HAD A NEAR
SURFACE BASED INVERSION WITH WEAK ELY WINDS IN THE LOW LEVELS AND A
LITTLE COOLING AROUND 950 MB. WEAK GRADIENTS WITH ONSHORE TRENDS.
SIGNIFICANTLY COOLER MOST AREAS W OF THE MOUNTAINS COAST TODAY SO
UPDATED THE ZONES.

HIGH PRESSURE ALOFT AND WEAK SYNOPTIC SCALE GRADIENTS WILL CONTINUE
WARM WEATHER WITH HOT DAYS W OF THE MOUNTAINS. HOWEVER...THE AFTERNOON
SEA BREEZES WILL BE STRONGER FOR A LITTLE COOLING NEAR THE COAST.
THERE SHOULD STILL BE SOME RECORD HI TEMPS TODAY AND TUE. THE HI
STARTS TO BREAK DOWN WED AND AN EDDY MAY DEVELOP FOR PATCHY COASTAL
LOW CLOUDS AND FOG. MORE COOLING NEAR THE COAST WED BUT JUST SLIGHT
COOLING INLAND. A WEAK TROUGH MOVES PAST TO THE N THU CAUSING STRONGER
ONSHORE FLOW FOR A LITTLE MORE COOLING AND DEEPENING OF THE MARINE
LAYER. MID LEVEL MOISTURE IN SLY FLOW ALOFT WILL BRING A SLIGHT CHANCE
OF THUNDERSTORMS TO THE MOUNTAINS WED AND THU AFTERNOONS...MAINLY S.
THE DRY CONDITIONS WILL CAUSE LONG DURATIONS OF LOW HUMIDITIES IN THE
MOUNTAINS AND INLAND EMPIRE AND A RED FLAG WARNING IS IN EFFECT
THROUGH TUE FOR THOSE AREAS.

.LONG TERM...DRIER FLOW ALOFT FRI...OTHERWISE NOT MUCH CHANGE. A
STRONGER UPPER TROUGH OF LOW PRESSURE MOVES THROUGH OVER THE WEEKEND
FOR MORE DEEPENING OF THE MARINE LAYER AND COOLING.

.SGX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING...SEE LAXRFWSGX.
HIGH SURF ADVISORY...SEE LAXCFWSGX.
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

ATKIN
Hazardous weather outlook, Sep 6, 8:10 AM PST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
910 AM PDT MON SEP 6 2004

CAZ042-043-048-055>058-071300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
910 AM PDT MON SEP 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

...A HIGH SURF ADVISORY IS IN EFFECT FOR THE ORANGE COUNTY COAST AND
FOR THE NORTHERN SAN DIEGO COUNTY COAST THROUGH 9 PM TODAY...

LARGE SOUTH SWELL IS CREATING WIDESPREAD SURF OF 5 TO 7 FEET
WITH OCCASIONAL SETS TO 9 FEET. THE HIGHEST SURF WILL BE ALONG MOST
OF THE ORANGE COUNTY COAST. POINT AND REEF BREAKS IN SOUTHERN SAN
DIEGO COUNTY WILL ALSO HAVE HIGH SURF BUT IT WILL NOT BE WIDESPREAD.
THE SWELL IS EXPECTED TO PEAK TODAY. THE SWELL WILL TURN TO THE
SOUTHWEST TUESDAY AND BEGIN TO DECREASE.

IT IS VERY DANGEROUS TO FISH OR OBSERVE WAVES FROM ROCKS OR EXPOSED
COASTAL STRUCTURES DURING HIGH SURF CONDITIONS. LARGE WAVES CAN
SUDDENLY SWEEP ACROSS PREVIOUSLY DRY AREAS. THESE WAVES CAN BE
DANGEROUS...EVEN FOR EXPERT SWIMMERS OR SURFERS. THE HIGH SURF WILL
CAUSE DANGEROUS RIP CURRENTS.

RESIDENTS AND BEACH GOERS ALONG THE AFFECTED SHORES SHOULD EXERCISE
CAUTION UNTIL THE SURF SUBSIDES.

REFER TO LAXCFWSGX WHUS46 KSGX FOR DETAILS.

...RED FLAG WARNING TODAY AND TUESDAY OVER THE MOUNTAINS OF SOUTHWEST
CALIFORNIA AND THE INLAND EMPIRE FOR SUSTAINED RELATIVE HUMIDITY LESS
THAN 10 PERCENT FOR 10 HOURS OR MORE EACH DAY...

THE HOT DRY WEATHER WILL CAUSE ELEVATED FIRE DANGER. PEOPLE SHOULD BE
ESPECIALLY CAREFUL WITH SOURCES OF IGNITION.

REFER TO LAXRFWSGX WWUS86 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY. THROUGH SUNDAY.

THE RED FLAG WARNING REMAINS IN EFFECT FOR TUESDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ATKIN

In the hours before

Special weather statement, Sep 6, 8:30 AM PST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT MON SEP 6 2004

CAZ042-043-048-050-057-070000-
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY COASTAL AREAS-SAN DIEGO COUNTY VALLEYS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
930 AM PDT MON SEP 6 2004

...HOT WEATHER WILL CONTINUE IN THE COASTAL AND VALLEY AREAS
THROUGH TUESDAY...

HIGH PRESSURE ALOFT WILL CONTINUE HOT WEATHER WEST OF THE MOUNTAINS
THROUGH TUESDAY. TEMPERATURES WILL REACH 100 OR GREATER IN MOST
VALLEY LOCATIONS AND EVEN IN A FEW AREAS NEAR THE COAST TODAY AND
TUESDAY. HOWEVER...HUMIDITIES WILL BE LOW...WHICH WILL MAKE THE HEAT
SLIGHTLY MORE TOLERABLE.

A FEW RECORDS THAT COULD BE APPROACHED OR POSSIBLY EVEN EXCEEDED
TODAY SEPTEMBER 6 INCLUDE...

CHULA VISTA             95  SET IN 1988
ESCONDIDO              102  SET IN 1984
NEWPORT BEACH HARBOR    86  SET IN 1949
OCEANSIDE MARINA        83  SET IN 1984
RAMONA FIRE DEPARTMENT 102  SET IN 1983
SAN DIEGO AIRPORT       90  SET IN 1952
SANTA ANA FIRE STATION 103  SET IN 1984
VISTA                  102  SET IN 1984

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS
PHYSICAL ACTIVITY. DRINK PLENTY OF NON ALCOHOLIC FLUIDS TO AVOID
DEHYDRATION. ALCOHOLIC AND CAFFEINATED BEVERAGES CAN INCREASE
THE RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF HEAT
EXHAUSTION OR STROKE. WEAR LIGHTWEIGHT...LIGHT-COLORED...LOOSE-
FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN...
AND USE A SUNSCREEN TO REDUCE POSSIBLE SUNBURN. ALSO...BE VERY
CAREFUL WITH POSSIBLE SOURCES OF FIRE IGNITION.

MAXWELL/ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, X W San Diego Valley

When
September 6, 11:45 AM PST to 3:00 PM PST
Where
X W San Diego Valley forecast zone
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423858.